Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 13, 2005, 2:39 PM EST for Huntington County, Indiana. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2005, 2:39 PM EST (19:39 UTC)
- Expired
- Aug 13, 2005, 3:45 PM EST
- In force
- 66 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Huntington County, IN
The radar
The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:50 PM EST | TSTM WND DMG | 1 N Andrews, IN | FEW LARGE TREES DOWN. |
| Aug 13, 3:06 PM EST | HAIL 1.75 | 1 N Huntington, IN | |
| Aug 13, 3:08 PM EST | TSTM WND DMG | Huntington, IN | 18 INCH DIAMETER TREE BRANCH FELL ON A VAN. |
| Aug 13, 3:10 PM EST | HAIL 1 | Huntington, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 131939 SVRIWX INC069-132045- /O.NEW.KIWX.SV.W.0138.050813T1939Z-050813T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 239 PM EST SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HUNTINGTON COUNTY IN INDIANA * UNTIL 345 PM EST * AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 7 MILES WEST OF ANDREWS...OR ABOUT 8 MILES NORTHEAST OF WABASH... AND MOVING EAST AT 15 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... BIPPUS... ANDREWS... HUNTINGTON... ROANOKE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4101 8564 4085 8564 4086 8535 4101 8534 $$
1 follow-up statement
000 WWUS53 KIWX 132001 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SAT AUG 13 2005 INC069-132045- /O.CON.KIWX.SV.W.0138.000000T0000Z-050813T2045Z/ HUNTINGTON IN- 300 PM EST SAT AUG 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EST FOR... NORTHERN HUNTINGTON COUNTY IN INDIANA AT 255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES NORTHWEST OF HUNTINGTON...AND MOVING EAST AT 20 MPH. TREES WERE REPORTED BLOWN DOWN JUST NORTH OF ANDREWS AT 250 PM EST. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... MAHON...AND ROANOKE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4101 8564 4085 8564 4086 8535 4101 8534 $$ &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:48 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 13, 12:48 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1248 PM EST SAT AUG 13 2005 .AVIATION... CHALLENGING FORECAST FOR THE 18Z TAF CYCLE WITH MANY CONCERNS RANGING FROM TIMING OF CONVECTION TO LOW CIGS AND VSBY. BOTH TAF SITES WILL REMAIN PRIMARILY ON THE COOL SIDE OF THE BAROCLINIC ZONE THROUGH THE PERIOD. CIGS/VSBY HAVE IMPROVED SINCE THIS MORNING WITH THE LOSS OF PRECIP AND SOME BOUNDARY LAYER WARMING THROUGH THE MID LEVEL DECK. AREA OF SHRA DEVELOPING ALREADY OVER NORTHERN ILLINOIS AND EXPECT THIS AREA TO FILL IN THIS AFTERNOON AS THE NEXT IN A SERIES OF FRONTAL WAVES MOVES RAPIDLY OUT OF NE MISSOURI. WILL BRING ANOTHER PERIOD OF SHRA INTO KSBN AND VCTS TO KFWA TO COVER THIS WAVE. THERE SHOULD BE A BREAK IN AREA OF SUBSIDENCE BEHIND FRONTAL WAVE NUMBER 2 BEFORE WAVE NUMBER 3 NOW OVER THE CENTRAL PLAINS RIPPLES ALONG THE FRONT SUNDAY MORNING. THIS LAST WAVE WILL LIKELY BE THE MOST SIGNIFICANT WITH ANOTHER PERIOD OF SHRA/TSRA SUNDAY MORNING. IN BETWEEN THE PERIODS OF SHRA OVERNIGHT TONIGHT SHOULD SEE SOME BR DEVELOP AT BOTH TAF SITES. IF ANY BREAKS DEVELOP IN THE OVERCAST COULD POTENTIALLY SEE SOME LOW VSBY OVERNIGHT. && .PREV DISCUSSION... UPDATE... ISSUED AN EARLY UPDATE THIS MORNING TO ACCOUNT FOR LARGE CLUSTER OF SHRA/TSRA MOVING NORTHEAST THROUGH THE NORTHERN HALF OF THE CWA THIS MORNING. DIFFUSE BAROCLINIC ZONE IS STATIONARY THIS MORNING JUST SOUTH OF THE CWA. SURFACE DATA AND SATELLITE IMAGERY CLEARLY SHOWING A WEAK WAVE OF SURFACE LOW PRESSURE ALONG THE FRONT IN EAST CENTRAL ILLINOIS EARLY THIS MORNING. THIS SURFACE WAVE HAS ENHANCED FRONTAL LIFT OVER THE CWA THIS MORNING IN DIFFERENTIAL THERMAL ADVECTION REGIME. WATER VAPOR IMAGERY ALSO SUGGESTING A PROBABLE REMNANT MCV CROSSING THE CWA THIS MORNING FROM EARLIER UPSTREAM CONVECTION. PLENTY OF MOISTURE AVAILABLE FOR HEAVY RAIN PRODUCTION OUT OF THESE STORMS WITH SPC MESOANALYIS PAGE SHOWING PWAT VALUES AROUND 2 INCHES. HAVE GONE WITH CATEGORICAL POPS FOR THIS MORNING OVER THE NORTHERN HALF OF THE CWA WITH ONLY LOW CHANCE IN THE SOUTH. FOR THIS AFTERNOON WILL MAINTAIN HIGH CHANCE POPS WITH LATEST RUN OF THE RUC SUGGESTING RENEWED DEVELOPMENT LATER THIS AFTERNOON. SHORT TERM... TODAY AND TONIGHT. PUT A 40 POP IN FOR OUR CWA FOR THIS MORNING. CURRENTLY THERE ARE SCATTERED SHOWERS/THUNDERSTORMS MOVING NORTHEASTWARD THROUGH OUR CWA. THESE STORMS HAVE NOT BEEN FILLING IN TOO GREAT OF AN AREA AS THEY HAVE BEEN WEAKENING AND STRENGTHENING HERE AND THERE AS THEY MOVE THROUGH. THEN THERE HAS BEEN A SHIFT IN THE THINKING FOR LATER TODAY INTO TONIGHT. ALTHOUGH THE MODELS HAVE CHANGED IN THEIR THINKING THEY ARE FAIRLY SIMILAR. NO CLOSED OFF LOW WILL FORM ALONG THE COLD FRONT TODAY AND MOVE PAST THE CWA LIFTING THE FRONT THROUGH THE CWA AS A WARM FRONT. INSTEAD THE COLD FRONT WILL REMAIN NEARLY STATIONARY THROUGH CENTRAL INDIANA...AT THE MOST MOVING AS FAR NORTH AS THE SOUTHERN PART OF OUR CWA OR SO. PRECIP CHANCES ARE NOT THE GREATEST FOR TODAY BUT AT THE SAME TIME CAN NOT BE TAKEN OUT WITH THE FRONT IN THE AREA...PROVIDING MOISTURE AND SOME LIFT. THE BEST CHANCE FOR RAIN LOOKS TO BE LATE TONIGHT TOWARDS TOMORROW MORNING WHEN A SURFACE LOW FORMS ALONG THE NEARLY STATIONARY FRONT AND MOVES INTO OUR CWA LATE TONIGHT/TOMORROW MORNING. SO HAVE JUST WENT WITH CHANCE POPS FOR ENTIRE CWA UNTIL LATE TONIGHT...DIFFICULT TO TIME ANY WAVES/INFLECTIONS THAT WILL MOVE NORTHEASTWARD ALONG THE FRONT TODAY. THEN INTRODUCE LIKELY POPS IN THE WESTERN PART OF OUR CWA TOWARDS THE END OF TONIGHT AS THAT NEWLY FORMED SURFACE LOW BEGINS TO MOVE IN. THE BEST LIFT AND MOISTURE DO NOT APPEAR UNTIL THIS LOW FORMS. ALSO THE CWA SHOULD EXPERIENCE NORTHEAST WINDS TODAY BUT WINDS NEAR THE FRONT WILL BE LIGHT AND VARIABLE. SLIM CHANCE FOR SEVERE WEATHER. ISOLATED AT BEST. SEVERE INDICIES...LI, SI, TT, WET BULB ZERO HEIGHT, CAPE, 0-3KM STORM RELATIVE HELICITY, AND SWEAT ARE ALL LOW AND NOT INDICATING A LARGE SEVERE WEATHER EVENT. THIS IS BACKED UP WITH SPC NOT PUTTING OUR CWA INTO A SLIGHT RISK AREA. LONG TERM... SUNDAY THROUGH FRIDAY. DESPITE ITS TYPICAL GRID SCALE FEEDBACK PROBLEMS...WILL USE THE 00Z GFS FOR THE FIRST PART OF THE EXTENDED PERIOD. 00Z NAM...00Z GFS...00Z UKMET...AND 00Z CANADIAN AGREE THAT THE MAIN PCPN ACTIVITY SHOULD OCCUR ON SUNDAY. THIS WILL BE DUE TO A S/WV TRACKING NE FROM KANSAS INTO THE REGION. THIS S/WV WILL PERTURB A SFC LOW PRESSURE AREA ALONG CURRENT STALLED OUT FRONTAL BOUNDARY. SFC TO 850 MB CONVERGENCE SHOULD BE FOCUSED ALONG AND NW OF THE SFC LOW...WHICH IS FORECAST TO RIPPLE NE FROM SRN INDIANA SUNDAY MORNING...THEN INTO NE OHIO BY SUNDAY EVENING. S/WV WILL PROVIDE UPR LVL DYNAMICAL LIFT. WITH A MOIST AIRMASS IN PLACE...SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACRS THE REGION DURING THE MORNING HOURS...TAPERING OF WEST TO EAST DURING THE AFTN AS SFC LOW PULLS AWAY. SKIES MAY ACTUALLY BECOME PARTLY CLOUDY IN THE WEST DURING THE AFTN. ONCE SFC LOW PULLS NE OF THE REGION SUNDAY NIGHT...SFC HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION FROM THE NW...BRINGING PARTLY CLOUDY CONDITIONS AND COOLER TEMPS. PARTLY CLOUDY SKIES WILL CONTINUE INTO MONDAY AS THE SFC HIGH DRIFTS SLOWLY EASTWARD. WILL NOT MAKE ANY CHANGES TO THE REMAINDER OF THE EXTENDED BEYOND MONDAY. IT DOES APPEAR THAT AFOREMENTIONED FRONTAL BOUNDARY WILL STALL OUT OVER THE OHIO VLY (OR A LITTLE FARTHER SOUTH) THROUGH MID WEEK...GRADUALLY LIFTING NORTH AS A WARM FRONT BY FRIDAY AS H5 TROFFING DEVELOPS ACRS CNTRL CANADA. IN TERMS OF TEMPS...WENT TOWARD THE COOLER MAV VALUES FOR SUNDAY/S HIGHS AND ALSO FOR SUNDAY NIGHT/S LOWS. THE REMAINDER OF THE EXTENDED TEMPS HAVE BEEN LEFT IN TACT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && AVIATION/UPDATE...HITCHCOCK SHORT TERM...BML LONG TERM...HICKMAN
Hazardous weather outlook, Aug 13, 5:42 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 542 AM EST SAT AUG 13 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-141045- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN- WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD- JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS- FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX... NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN... ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON... LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON... BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY... MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE... NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT... DELPHOS...LIMA 526 AM EST SAT AUG 13 2005 /526 AM CDT SAT AUG 13 2005/ /626 AM EDT SAT AUG 13 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. THE MAIN WEATHER THREAT THROUGH TONIGHT WILL BE LOCALIZED FLOODING ASSOCIATED WITH THE STRONGEST THUNDERSTORMS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY. AGAIN...THE MAIN WEATHER THREAT WILL BE LOCALIZED FLOODING ASSOCIATED WITH THE STRONGEST THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL IN THEIR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA TODAY THROUGH SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-141045- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 542 AM EST SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN EXCESS OF 50 KNOTS AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN EXCESS OF 50 KNOTS AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE RULED OUT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
In the hours before
Local storm report, Aug 13, 2:34 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EST SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 7 N WABASH 40.90N 85.83W
08/13/2005 WABASH IN LAW ENFORCEMENT
LARGE TREE DOWN ALONG STATE ROAD 13 NEAR THE TOWN OF
URBANA.
&&
MBOGUTHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:11 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 34 min |
| Aug 13, 2:49 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 56 min |
| Aug 13, 3:12 PM EST | Tornado Warning | IWX | Allen, Huntington, Wells | 63 min |
| Aug 13, 3:23 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 37 min |
| Aug 13, 3:45 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 23 min |
| Aug 13, 3:51 PM EST | Tornado Warning | IWX | Adams | 41 min |
| Aug 13, 4:16 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.